Heavy Snow, Wasatch Mountains/Iadho Portion
- When
- December 22, 11:00 AM MST to December 24, 12:00 PM MST
- Where
- Wasatch Mountains/Iadho Portion forecast zone
- Reported by
- SNOTEL
Ten inches of snow fell at Emigrant Summit.
Nine to 14 inches of snow were recorded at several SNOTEL sites over a two day snow event just prior to the Christmas holiday.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Nine to 14 inches of snow were recorded at several SNOTEL sites over a two day snow event just prior to the Christmas holiday.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 22, 9:26 AM MST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 926 AM MST SAT DEC 22 2012 .UPDATE...DEEP PACIFIC TROUGH MAKING FORWARD PROGRESS INTO THE PACNW TODAY PER WV SAT IMAGERY. MOISTURE SPILLING INTO THE REGION WITH SERIES OF STRONG SHORTWAVES ROTATING AROUND THE BASE OF THE TROUGH. IR SAT IMAGERY SHOWS GOOD ENHANCEMENT IN VICINITY OF STRENGTHENING SFC BOUNDARY OVER OREGON...SPREADING INTO WESTERN IDAHO. WILL LEAVE POPS SPREAD ACROSS CENTRAL MOUNTAINS TODAY...INCREASING INTO THIS AFTERNOON AS FRONTAL BOUNDARY AND SHORTWAVE SURGES NORTHEAST TOWARD THE REGION. GFS AND NAM IN BETTER AGREEMENT THIS MORNING WITH SPREAD OF PRECIP ACROSS THE REGION TONIGHT FOR FIRST IMPACTS OF THIS TROUGH FOR HOLIDAY TRAVEL. AM LEANING HEAVILY TOWARD ISSUANCE OF WINTER WX ADVISORY FOR ALL AREAS BEGINNING THIS AFTERNOON AND CONTINUING THROUGH CHRISTMAS EVE/00Z TUE. IN THE MEANTIME...NO UPDATES ANTICIPATED FOR TODAY. DMH && .PREV DISCUSSION... /ISSUED 400 AM MST SAT DEC 22 2012/ SHORT TERM...TODAY THROUGH MONDAY NIGHT. EXPECT A PATTERN CHANGE STARTING TONIGHT THAT WILL IMPACT TRAVEL PLANS FOR THE HOLIDAY. CURRENT SATELLITE IMAGERY SHOWS A DEEP LOW OFF THE PACIFIC COAST WITH MOISTURE IN SOUTHWEST FLOW OVER OREGON AND WESTERN IDAHO. LOOK FOR SNOW TO START IN THE CENTRAL MOUNTAINS BY THIS AFTERNOON AS THE RIDGE AXIS OVER MONTANA MOVES EAST. MOISTURE WILL MOVE EAST OVER THE AREA TONIGHT INTO SUNDAY MORNING. MODELS AGREE WELL WITH 2 TO 5 INCHES OVER MAINLY HIGHER ELEVATIONS IN THE CENTRAL MOUNTAINS AND 1 TO 3 INCHES OF SNOW ACROSS MOST OF THE REMAINDER OF THE AREA. MODELS CURRENTLY SHOW TEMPERATURES SLIGHTLY ABOVE FREEZING OVER THE EASTERN MAGIC VALLEY AND THE LOWER SNAKE RIVER PLAIN BECAUSE OF SOUTHERLY WINDS. THESE AREAS WILL LIKELY SEE RAIN OR A RAIN/SNOW MIX...SO SNOW TOTALS WILL RANGE FROM A TRACE TO 1 INCH FOR THESE REGIONS. EXPECT THE PACIFIC LOW TO MOVE ACROSS THE AREA SUNDAY EVENING THROUGH CHRISTMAS EVE. MODELS CONTINUE TO DIFFER IN THE TIMING AND AMOUNTS OF SNOW ACROSS THE AREA. THE NAM 12 IS SLOWER SHOWING SNOW STARTING AFTER MIDNIGHT ON SUNDAY. THE NAM 12 ALSO HAS A COUPLE INCHES LESS SNOW FOR THIS SYSTEM PARTICULARLY ACROSS THE SNAKE RIVER PLAIN. THE GFS STARTS SNOW EARLY SUNDAY EVENING. THERE IS ALSO UNCERTAINTY ON TEMPERATURES ON MONDAY WITH SOUTHERLY FLOW BEFORE FRONTAL PASSAGE. THE SNAKE RIVER PLAIN COULD SEE RAIN EARLY BEFORE FRONTAL PASSAGE AROUND NOON ON MONDAY. OVERALL HAVE KEPT SNOW AMOUNTS CLOSE TO THE PREVIOUS RUN. SPECIFICALLY...3 TO 8 INCHES IN THE MOUNTAINS WITH 1 TO 3 INCHES IN THE SNAKE RIVER PLAIN. EXPECT 2 TO 5 INCHES IN THE UPPER SNAKE RIVER PLAIN AND BENCH AREAS ACROSS THE LOWER SNAKE RIVER PLAIN AND EASTERN MAGIC VALLEY. HAVE HELD OFF ON HIGHLIGHTS UNTIL MODELS COME TO AN BETTER CONSENSUS. USING THE GFS MODEL AN WINTER WARNING WOULD BE NECESSARY FOR THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS WITH A WINTER ADVISORIES ELSEWHERE FROM 6 PM SUNDAY THROUGH 6 PM CHRISTMAS EVE. THE NAM 12 MODEL WOULD SUGGEST ONLY WINTER ADVISORIES FOR THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS FROM MIDNIGHT SUNDAY THROUGH MIDNIGHT ON CHRISTMAS EVE. WINDS WILL BE A FACTOR AS WELL WITH MODERATE WINDS EXPECTED FOR THE SNAKE RIVER PLAIN AND SOUTHERN HIGHLANDS. MODERATE WINDS WILL CREATE AREAS OF BLOWING SNOW AND LOW VISIBILITIES HAMPERING TRAVEL. WYATT LONG TERM...TUESDAY THROUGH FRIDAY. BOTH THE ECMWF AND GFS MODELS FORECAST A SHORT WAVE RIDGE CROSSING THE FORECAST AREA TUESDAY FOLLOWED BY A NEW LOW PRESSURE TROUGH MOVING INLAND BY WEDNESDAY MORNING. THE GFS PLACES A 500 MB LOW CENTER ROUGHLY OVER SOUTHEAST IDAHO BY THURSDAY MORNING...WHILE THE ECMWF IS FURTHER SOUTH OVER UTAH. NEEDLESS TO SAY IT WILL BE UNSETTLED...COLD ENOUGH FOR PRECIPITATION TO BE ALL SNOW...BUT WITH UNCERTAINTY OVER ACCUMULATION. THE MAIN CHANGES THIS FORECAST PERIOD WERE TO ADJUST TEMPERATURES COLDER WEDNESDAY AND THURSDAY. WINDS ALOFT SHOULD BE NORTH TO NORTH WEST AND 1000-500 MB THICKNESS VALUES SUGGEST TEMPERATURES WILL BE NEAR THE SAME BOTH DAYS OR A LITTLE COLDER THURSDAY. BY FRIDAY AFTERNOON...THE TROUGH MOVES EAST WITH ANOTHER SHORT WAVE RIDGE BRINGING A BREAK IN THE WEATHER. RS AVIATION...SURFACE LOW OFF THE WASHINGTON COAST THIS MORNING MOVING NORTH-NORTHEAST THROUGH THE DAY. A SURFACE FRONT BEGINS TO DEVELOP IN CENTRAL OREGON THIS AFTERNOON...BUT QUICKLY OCCLUDES OFF THE SURFACE LOW. THE 06Z NAM12 GIVES EVIDENCE OF A NEW SURFACE WAVE DEVELOPING IN SOUTHWEST IDAHO BY 03Z THIS EVENING WITH WARM FRONTAL BAND EXTENDING BETWEEN KSUN AND KBYI. FRONT THEN MOVES EAST THROUGH KIDA AND KPIH 06-09Z WITH A CHANCE OF SNOW AND IFR CEILINGS AT TAF SITES. RS && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 603 AM MST SAT DEC 22 2012 IDZ017>025-031-032-231315- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 603 AM MST SAT DEC 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT LOOK FOR 2 TO 5 INCHES OF SNOW ACROSS WESTERN SLOPES OF THE CENTRAL MOUNTAINS TODAY. LOOK FOR 1 TO 3 INCHES ACROSS MOST OF THE REST OF THE AREA LATE TONIGHT INTO SUNDAY MORNING. A RAIN/SNOW MIX IS POSSIBLE ACROSS LOWER ELEVATIONS FOR THE LOWER SNAKE RIVER PLAIN AND EASTERN MAGIC VALLEY. EXPECT A TRACE TO ONE INCH OF SNOW FOR THESE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER SYSTEM WILL MOVE THROUGH SUNDAY EVENING THROUGH CHRISTMAS EVE. EXPECT 4 TO 6 INCHES OF SNOW FOR THE CENTRAL MOUNTAINS AND 3 TO 8 INCHES ACROSS THE EASTERN HIGHLANDS AND SOUTHERN HIGHLANDS. LOOK FOR 2 TO 4 INCHES OF SNOW ACROSS LOWER ELEVATIONS. LOWER ELEVATIONS ACROSS THE LOWER SNAKE RIVER PLAIN AND EASTERN MAGIC VALLEY WILL SEE LESS SNOW BECAUSE OF WARMER TEMPERATURES BRINGING RAIN AND/OR A RAIN/SNOW MIX. MODERATE WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW WITH LOW VISIBILITIES. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
2 heavy snow. Local standard time, as filed.
Ten inches of snow fell at Emigrant Summit.
Snowfall totals at SNOTEL sites were the following: Galena Summit 13 inches, Galena 12 inches, Chocolate Gulch 9 inches, Vienna Mine 11 inches, and Swede Peak 9 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425168, 425169.